NWS Charleston, SC wrote its last area forecast discussion before the first event at May 27, 3:25 AM EST, 2 hours 16 minutes earlier.
Area forecast discussion, May 27, 3:25 AM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
425 AM EDT Fri May 27 2022
.SYNOPSIS...
A cold front will move through the region today, bringing
unsettled weather. High pressure will then prevail through
early next week, followed by a summerlike pattern.
&&
.NEAR TERM /THROUGH TONIGHT/...
Early morning water vapor images showed a closed mid-level low
tracking NE over the Ohio River Valley. In addition, an associated
short wave over the GA/SC line will ripple east today. KCLX
indicates that showers have started to develop along and ahead of
the shortwave early this morning. Latest SPC mesoanalysis indicates
that MLCAPE ahead of the mid-level disturbance was around 1500 J/kg
with 500-800 J/kg of DCAPE. Given low LFCs, showers and
thunderstorms should increase in coverage within the field of
instability early this morning. In fact, the latest run of the HRRR
shows a large cluster or band of deep convection developing during
the pre-dawn hours over the SC Lowcountry and coastal GA, tracking
slowly to the northeast. Given the slow storm motions, backbuilding
potential, and PW between 1.8 to 2 inches, these morning storms may
produce periods of torrential downpours. During the late morning
through this afternoon, another round of showers and thunderstorms
will develop ahead of a sfc cold front. As the front approaches,
southwest winds are expected to strengthen, maintaining dewpoints in
the low 70s. As temperatures warm into the 80s, CAPE values are
expected to increase to around 2500 J/kg along the coast. These
storms should develop into a thin band, supported by a developing
cool pool and modest 0-1 km shear.
The SPC has highlighted the SC Lowcountry with a slight risk for
severe thunderstorms, with damaging wind gusts as the primary
hazard. However, one or two storms may produce hail up to the size
of quarters, greatest potential over the coastal counties of SC. It
is possible given STP greater than 1 unit and likely convective
sourced boundaries and sea breeze intersections that a brief tornado
cannot be ruled out. The threat for severe thunderstorms and heavy
downpours will be highlighted in the HWO.
Tonight, showers and thunderstorms are forecast to advance east over
the Atlantic this evening. Drier air will build across the forecast
area from the west. The sfc cold front is expected to slow as it
nears the coast, possibly becoming stationary by late tonight. Low
temperatures is forecast to range in the 60s.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY/...
Saturday: The mid-levels will consist of a trough over the East
Coast in the morning. Embedded Low pressure to our northeast will
lift away in the afternoon, while weak troughing persist over the
Southeast into the overnight. At the surface, a weak stationary
front will be located along the coast, while high pressure initially
to our northwest passes to our north. Much drier conditions are
anticipated, with PWATs dropping below 1" and dew points ranging
from the upper 50s far inland to near 70 at the beaches. Some of the
models hint that there could be an afternoon sprinkle associated
with the sea breeze. But this seems a bit overdone, so we didn't go
any higher than 10% POPs. Otherwise, expect mostly sunny skies with
temperatures in the upper 80s to near 90 degrees, cooler at the
beaches. Lows will range from the lower 60s far inland to the 70s
near the beaches.
Sunday: A weak mid-level low over the Southeast in the morning will
gradually dissipate into evening while a long wave ridge
strengthens/amplifies over the East Coast. The stationary front will
dissipate, with weak surface troughing remaining in it's place.
Meanwhile, high pressure will prevail to our north. Moisture starts
to be advected into our area from the south late in the afternoon,
with PWATs rising to ~1.5". Likewise, models indicate isolated to
maybe scattered convection over our GA counties in the afternoon,
partly aided by the afternoon sea breeze. The overall pulse-severe
risk is low due to limited instability. Further north, over our SC
counties the convection will be much more isolated, if it manages to
form. Highs will be in the lower 90s, cooler at the beaches. Any
convection will dissipate after sunset. Lows will be in the 60s and
the lower/mid 70s.
Monday: The mid-levels will consist of a strengthening/amplifying
ridge over the East Coast. At the surface, troughing will be along
the Southeast coast while high pressure prevails to our north.
Moisture continues to be ushered into our area with PWATs at or
above 1.5". Models are a bit more bullish with the afternoon
convection, generally having isolated to scattered coverage. Highs
will be around 90 degrees, cooler at the beaches.
&&
.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
A mid-level ridge will prevail through Wednesday, then start to
weaken on Thursday. Surface troughing will prevail along or over the
Southeastern U.S. while high pressure remains to our north.
This pattern will lead to convection each afternoon/evening.
Temperatures will be a few degrees above normal.
&&
.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
Prior to the 6Z TAFs, KCLX detected a few weakening showers over
portions of inland SC and within the vicinity of KSAV. Latest
satellite water vapor image indicated a mid-level shortwave
near the SC/GA line, pushing east. This feature is expected to
focus the development of showers and thunderstorms around dawn
this morning. Based on the latest run of the HRRR, a solid band
of showers and thunderstorms will develop upstream of KCHS and
KSAV by 12Z, pushing across the terminals through 15Z. The KCHS
and KSAV TAFs will highlight the convective potential with a
mention of a VCTS at 12Z and TEMPO for gusty winds and TSRA
between 12-15Z. KSAV may see a cluster of thunderstorms develop
ahead of the cold front slightly later this morning, highlighted
with a TEMPO from 12-16Z. The potential for TSRA and gusty SW
winds will linger into late this afternoon, ending with storms
pushing off the coast. The evening should feature VFR conditions
and steady SW winds.
Extended Aviation Outlook: Mainly VFR. There are low probabilities
of flight restrictions each afternoon/evening due to
showers/thunderstorms.
&&
.MARINE...
South winds are expected to increase early this morning as a mid-
level disturbance approaches from the west. Gusts will build through
dawn, with all marine zones expected to see gusts around 25 kts.
Wind gusts around 25 kts will continue through the daylight hours
today. Seas within this favorable fetch will be as high as 3 to 6
ft. Small Craft Advisories are in effect for all marine zones for
until early this evening. In addition, rounds of thunderstorms will
track across the nearshore waters today. These storms may produce
dangerous gusty winds, lightning, hail, and possibly an isolated
waterspout.
Tonight, showers and thunderstorms will gradually push east over the
marine zones this evening. Southwest winds are expected to gradually
veer from the west by late tonight. Speeds late tonight are forecast
to decrease to 10 to 15 kts with gusts around 20 kts. Seas will
subside to 2 to 4 ft.
Extended Marine: No Small Craft Advisories are expected. A weak
stationary front will be located along the coast through Saturday
night, while high pressure is located to the northwest.
Sunday the front dissipates, leaving behind surface troughing that
should prevail through the middle of next week. Meanwhile the high
will prevail to the north. Winds will mainly be from the southeast,
with higher gusts along the land/sea interface each afternoon.
Additionally, gusts could approach 20 kt in the Charleston Harbor
with the formation and passage of the sea breeze each afternoon.
Seas will average 3 ft or less.
Rip Currents: Due to gusty winds as a cold front moves through the
area, a Moderate Risk of rip currents is in effect for all beaches
today.
Saturday, winds will be somewhat onshore late in the afternoon
with a swell of 1-2 ft near 8-9 seconds. Internal calculations
points to a Low Risk. However, RCMOS points to a larger risk.
The RCMOS seems to be overdone, so we maintained the Low Risk.
Though, we wouldn't be surprised if this needs to be upgraded if
the swell is larger than anticipated.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for AMZ330-
350-352-354-374.
&&
NEAR TERM...NED
SHORT TERM...MS
LONG TERM...MS
AVIATION...NED/MS
MARINE...NED/MSSpecial weather statement, May 27, 5:22 AM EST, 19 minutes before
Special Weather Statement
National Weather Service Charleston SC
622 AM EDT Fri May 27 2022
SCZ043>045-049-050-271045-
Inland Berkeley-Coastal Colleton-Charleston-Inland
Colleton-Dorchester-
622 AM EDT Fri May 27 2022
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON, COLLETON,
BERKELEY AND DORCHESTER COUNTIES...
At 622 AM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Harleyville to
near Jacksonboro, and moving northeast at 40 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
North Charleston, Summerville, Goose Creek, Hanahan, Givhans Ferry
State Park, Ladson, I-26/I-526 Interchange and West Ashley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3286 7998 3262 8054 3326 8051 3327 8047
3326 8043 3327 8039 3326 8036 3328 8035
3327 8030 3330 8025 3336 8024 3339 8016
TIME...MOT...LOC 1022Z 232DEG 35KT 3326 8041 3273 8044
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
NED